Media

Clearer drug labels needed to avoid medication mix-ups, conference hears

May 3, 2019

Australia needs mandatory national drug labelling standards to avoid potential medical errors from look-alike packaging, an international meeting of anaesthetists will hear today. (FRIDAY MAY 3).
 
According to Melbourne consultant anaesthetist and patient safety advocate Dr Nicholas Chrimes, on average “a serious mistake in medication administration occurs once in every 133 anaesthetic medications.”

“The most obvious strategy for avoiding potential medical errors is to make the packaging of different medication as distinct as possible from one another,” he told the annual scientific meeting of the Australian and New Zealand College of Anaesthetists (ANZCA) in Kuala Lumpur.

“This is something not just the medical profession but patients themselves should be concerned about, as it affects their safety and that of their relatives when they are admitted to hospital,” Dr Chrimes said.

More than three million anaesthetics are administered in Australia and New Zealand each year – two of the safest countries in the world to have an anaesthetic.

Dr Chrimes is the Australian co-ordinator of the global EZdrugID campaign to improve patient safety by raising awareness about medical packaging. It is supported by anaesthetists, paramedics, nurses and the public who are petitioning regulatory bodies in Australia, New Zealand, the UK, the US and South Africa to make standardised drug labelling a priority.

In the UK, the Royal College of Anaesthetists recently reported that an average of eight different medications are given intravenously for an anaesthetic.

Dr Chrimes said look-alike drug packaging posed potential challenges for anaesthetists.

“Look-alike drugs increase the risk of significant drug error and the potential for serious patient harm,” he explained.

Dr Chrimes highlighted packaging for fentanyl, a potent pain reliever and glyceryl trinitrate, which lowers blood pressure, as an example. Both are packaged in similar ampoules. Accidental substitution of glyceryl trinitrate for fentanyl would produce a severe reduction in blood pressure, loss of the patient's pulse and possibly death.

Dr Chrimes said possible strategies to improve medicine packaging could include colour coding and standardising the type of packaging such as vials, glass or plastic ampoules for different classes of anaesthetic drugs.

In New Zealand, where bar codes are imprinted on medical packaging, the number of reported medical incidents has fallen while in Canada, pharmaceutical companies are working with safe medication bodies to address the issue.

In Australia, the Therapeutic Goods Administration recently introduced mandatory packaging standards for muscle relaxants that anaesthetists commonly use before and during patients’ operations. Manufacturers of these neuromuscular blocking agents which are only available in hospitals have until September 2020 to add a red warning statement on the container and packaging. The introduction of the warnings followed several years of advocacy by ANZCA.

“Anaesthesia can be particularly problematic because so many injectable medications are stored in the same place and administered, often in rapid succession,” Dr Chrimes said.

ANZCA last year released guidelines for anaesthetists and anaesthetic departments that refer to the labelling and storage of anaesthetic medicines.

The guidelines say that when an anaesthetic is available from more than one manufacturer the “clarity of the labelling and avoidance of look-alike packaging or labelling should be considered when making purchasing decisions.”
 
Copyright © Australian and New Zealand College of Anaesthetists.